advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Redding, California, USA:

My daughter was diagnosed in July of 2003. About two months ago, we were told to start one unit of Lantus to even out some highs after breakfast, with NovoLog for levels over 200 mg/dl [11.1 mmol/l], which are rare. One week ago, she started waking up with her blood glucose at 75 mg/dl [4.2 mmol/l] or so, and a breakfast of 45 carbohydrates brought it up to 85-90 mg/dl [4.7-5.0 mmol/l]. The rest of the day she would fluctuate around 75-90 mg/dl [4.2-5.0 mmol/L]. By the way, she is not symptomatic at these levels. Our diabetes educator told us that we want to see her blood sugars at around 100 mg/dl [5/6 mmol/L], the 80s being "not high enough", however, feeding her more carbohydrates/food results in a tummy ache! So we stopped the Lantus as a result of the "lows" and now she is at the level, which was the diabetes educator's target. Was stopping the Lantus a big mistake? Should we do the Lantus again and try feeding her things with more carbohydrates (most of which I've found are unhealthy)? I realize this is part of the honeymoon period and will not last, but we are currently in between doctors and I don't know what is better for her at this time!

Answer:

The goal of blood glucose monitoring is to discover what is happening and then use this information to make decisions about food, insulin, activity etc. Lantus can be used to help provide a smoother basal insulin effect and a somewhat more predictable effect than other insulins (NPH, lente, ultralente etc). So, if you are achieving your preprandial and postprandial goals in a satisfactory manner without excessive hypoglycemia, then there is no reason to change your current system. We routinely use Lantus at diagnosis with our patients, even young children, with great results, but there is also no single absolute best insulin program. Everything must be individualized. If you have stopped the Lantus and your blood glucose levels are looking fine, then continue to do what is working. If you do not get adequate overnight insulin effect or if the insulin effect is too strong in the middle of the night, but does not last through to the next morning, then bedtime Lantus would likely help. Most of our patients need more than a single dose of Lantus, usually some at bedtime and a smaller amount in the morning. Some, just the opposite. Some also do better with morning or lunchtime NPH and bedtime Lantus, though. Meals and snacks are usually covered with boluses of Humalog or NovoLog. This is a lot of work but also provides more flexibility for food and activity changes, works nicely with carbohydrate counting and comes very close to the goals achieved using insulin pumps without wearing an actual pump.

SB

DTQ-20040216000513
Original posting 18 Feb 2004
Posted to Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.